Wyoming, 2013

Flash Flood in Wyoming, July 29, 2013

July 29, 2013 · NWS RIW · 1 event in 1 county or zone

Heavy rain of one-half to one inch fell in about 25 minutes across the east side of Casper and portions of the Sheep Herder Hill Burn Scar. The result was street flooding along and near East 2nd Street in Casper and more significant flooding along the Clear Fork of Muddy Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Heavy rain of one-half to one inch fell in about 25 minutes across the east side of Casper and portions of the Sheep Herder Hill Burn Scar. The result was street flooding along and near East 2nd Street in Casper and more significant flooding along the Clear Fork of Muddy Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 29, 5:27 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 29, 5:27 PM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
627 PM MDT MON JUL 29 2013

.UPDATE...INCREASED POPS ACROSS MUCH OF THE COUNTY WARNING GIVEN
CURRENT RADAR TRENDS. WE ALSO ADDED GUSTY WINDS AND SMALL HAIL TO
THE STORMS GIVEN REPORTS AND OBSERVATIONS.

.SHORT TERM...TONIGHT THROUGH TUESDAY
A WEAK SHORTWAVE HAS BEEN TRACKING EAST ACROSS THE CWA TODAY WHICH
HAS BEEN GOVERNED QUITE A BIT BY WEAK UPPER LEVEL DYNAMICS INCLUDING
WEAKLY UPPER DIFLUENT FLOW AHEAD OF THE SHORTWAVE AND RIGHT ENTRANCE
REGION DYNAMICS. THIS WILL ENABLE MUCH OF THE CONVECTION TO
SURVIVE THE TREK OVER THE PROMINENT MOUNTAIN RANGES. IN
ADDITION...THE ATMOSPHERE IS RAPIDLY BECOMING UNSTABLE. THE RADAR
IS FILLING UP NICELY AND EXPECT THAT JOHNSON COUNTY SHOULD FEATURE
CONVECTION WELL INTO THE EVENING AS THE SHORTWAVES CONTINUES EAST.

ON TUESDAY THE CONVECTION SHOULD BE MORE FOCUSED IN JOHNSON AND
NATRONA COUNTIES CLOSER TO THE LEE SIDE TROUGH WHERE BETTER CAPES
WILL BE AS WELL AS OVER THE FAR WEST. TEMPERATURES WILL CONTINUE A
LITTLE BELOW NORMAL SOMEWHAT DUE TO THE CLOUDS AND SHOWERS.

.LONG TERM...WEDNESDAY THROUGH MONDAY
FROM WEST TO EAST...NEARLY ZONAL FLOW FROM PASSAGE OF MOBILE NRN SW
TROF OVER WRN 2/3RDS OF CONUS WITH TWO AREAS OF UPPER LOW PRESSURE
EXTENDING FROM CENTRAL ALBERTA AND SASKATCHEWAN SE THRU SRN BC AND
INTO ERN PAC. EWD...UPPER TROF OVER NRN GREAT LAKES EXTENDING DOWN
THROUGH NY AND MUCH OF ERN SEABOARD. GENERAL IDEA THRU EXT FORECAST
PERIOD WILL BE FOR THE TWO SEEMINGLY PERPETUAL AREAS OF UPPER LOW
PRESSURE TO ROUGHLY REMAIN (OR QUICKLY BE REPLACED) BOOKENDS ACROSS
CONUS. DIFFERENCES WILL BE IN DEGREE OF AMPLIFICATION THE NEXT WEEK
AND JUST HOW THAT WILL AFFECT US BEFORE ANOTHER MOBILE TROF MASHES
THROUGH THE BUILDING RIDGE AND FLATTENS IT ONCE AGAIN...WHENEVER
THAT IS. THRU THE PERIOD...700MB TEMPS RISE WED THRU THU WITH
ASSOCIATED SFC TEMP RISING 2-4 DEG OVER THE PREVIOUS DAY. THIS TREND
WILL CONTINUE AT A SLOWER PACE OF 1-2 DEG THRU SAT.

TUESDAY NIGHT...ONGOING ISOLATED TO SCATTERED GENERALLY HIGH BASED
CONVECTION ACROSS CWA SPARKED BY RATHER EARLY AND WEAK...BUT
SUFFICIENT...SW TROF AND SE PROGRESSIVE SFC FRONT. UPPER LEVELS WILL
ALSO BE TRANSITIONING FROM MORE OR LESS ZONAL TO NW FLOW AHEAD OF
BUILDING RIDGE TO OUR WEST. WE WILL HAVE DECENT ENOUGH UPPER FLOW TO
ENHANCE UPWARD VERTICAL LIFT ENOUGH TO KEEP SOME CONVECTION GOING
EVEN IN RATHER PATHETIC THERMODYNAMIC ENVIRONMENT. STRONGER STORMS
WILL BE EXPECTED ALONG MOUNTAIN RIDGES OF THE NRN HALF OF THE CWA.
MOST OF THESE STORMS WILL ALSO BE MOVING AT A BRISK PACE OF 30 TO 40
MPH WITH NEARLY UNIDIRECTIONAL FLOW FROM LOWER LEVELS TO
UPPER...ESPECIALLY ACROSS THE NRN CWA...TRAILING OFF SOMEWHAT TO
AROUND 20 TO 25 MPH WITH ANY CONVECTION OVER OUR SRN FA. WILL RAISE
POPS SLIGHTLY OVER THE WIND RIVER BASIN...FROM MIDDLE TEENS TO ABOVE
20 PERCENT POPS AS CONVECTIVE MODE AND STORM MOTION WILL HELP TO GET
THUNDER FURTHER EAST THAN OTHERWISE. HOWEVER...DO NOT EXPECT MUCH IN
THE WAY OF ACTUAL MEASURABLE PRECIP...JUST SLIGHTLY INCREASED
CHANCES FOR GETTING WET. THE BIGGEST HAZARD WITH THIS ACTIVITY WILL
BE FROM VERY GUSTY OUTFLOW AND DOWNBURSTS...WITH 40 TO 50 MPH
POTENTIAL LIKELY FROM FREMONT COUNTY E THRU NATRONA.

WEDNESDAY...GENERALLY DRIER CONDITIONS OVER WRN CWA...WITH N TO NE
LL FLOW BETWEEN EXITING SFC HIGH TO NE AND BUILDING SFC LOW TO
SW...WILL TRY TO WEAKLY POOL BETTER MOISTURE INTO JOHNSON AND
NATRONA COUNTIES...AND PERHAPS INTO THE BIG HORN AND WIND RIVER
BASINS. HOWEVER...NEUTRAL TO EVEN SOME SW RIDGING THROUGH EWD
PROGRESSING LARGER UPPER RIDGE WITH VERY UNIMPRESSIVE THERMODYNAMIC
FORCING WITH LITTLE BUOYANCY. OVERALL..NOT MUCH THERE TO TO TRIGGER
CONVECTION EXCEPT OVER THE HIGHER HILLS OF THE CWA...AND EVEN WHERE
TS ARE POSSIBLE...THEY WILL GUSTY HIGH BASED WITH LITTLE PRECIP
ACTUALLY REACHING THE GROUND...AGAIN EXCEPT FOR A LITTLE BIT OVER
THE MOUNTAINS. UPPER SHEAR WON'T BE A PROBLEM...ESPECIALLY OVER/NEAR
THE NERN FA AND THE BIG HORNS. ELSEWHERE...THERE JUST WON'T BE MUCH
ELSE TO WORK WITH.

THURSDAY...CURRENT TIMING OF UPPER RIDGE'S PROGRESSION EWD PUTS
RIDGE AXIS CUTTING THROUGH FA FROM N TO S. HOWEVER...UPPER LEVEL
TEMPS WILL BE SLIGHTLY COOLER AND ATMOSPHERE WILL BE SLIGHTLY MORE
UNSTABLE. ALSO...THERE WILL HAVE BEEN ANOTHER DAY OF MODEST LL
MOISTURE RETURN WITH PERHAPS A MORE EASTERLY  THAN NORTHEASTERLY
PUSH AS SFC LOWS WEST AND SFC HIGHS EAST REALIGN. THIS WOULD ALSO
HELP TO PROVIDE MORE IN THE WAY OF A SFC CONVERGENCE AREA IN
ADDITION TO THE STANDARD BUILT IN PERMANENT CONVERGENT ZONES...THE
MOUNTAINS. STILL MOUNTAINS WILL ONCE AGAIN BENEFIT MOST...BUT
SOUTHWESTERLY LOWER AND UPPER FLOW OVER WRN HALF OF CWA WILL NEARLY
PRECLUDE WIND RIVER BASIN FROM PRECIP CHANCES...EXCEPT MAYBE FAR ERN
PORTION AS CZ SETS UP. OTHERWISE...JOHNSON AND NATRONA COUNTIES WILL
HAVE THE BETTER CHANCES FOR SIGNIFICANT RAINFALL BY LATE AFTERNOON
AND INTO THE EVENING PERIOD. SMALL HAIL AND STRONGER GUSTY WINDS FOR
THESE TWO ERN COUNTIES WILL ALSO BE POSSIBLE AS LONG AS CURRENT
THINKING HOLDS.

FRIDAY AND BEYOND...GLOBAL MODELS IN FAIR AGREEMENT THRU MOST OF
FORECAST PERIOD WITH CONCERN TO UPPER LEVELS. LONG STORY
SHORT...SLOW PROGRESSION OF RIDGE EWD CONTINUES FOR BOTH FRIDAY AND
SATURDAY...BEFORE DIGGING TROF TO W MIGRATES OVER THE TOP OF THE
RIDGE BY SUNDAY...FLATTENING THINGS OUT SIMILAR TO HOW WE ARE
STARTING OUT TODAY. SFC SET-UP OVER THE WESTERN CONUS WILL
ULTIMATELY DICTATE THE AMOUNT OF USABLE MOISTURE WE GET INTO THE CWA
EITHER BY PERSISTENT LEE TROUGHING...OR AROUND THE SRN ROCKIES SFC
HIGH. ONE PROBLEM WITH CURRENT AND PROGGED SET-UP...AND SHOULD STAY
FAIRLY PERSISTENT...IS THAT A FLOOD OF MOISTURE IS NOT EXPECTED TO
WASH OVER US IN THE NEXT WEEK WITH THE MOUNTAINS TO OUR SOUTH IN WRN
AND CENTRAL COLORADO WRINGING OUT MUCH OF THE GOOD STUFF BEFORE IT
CAN GET HERE...AND THE LEE TROUGHING PUTTING MOISTURE MORE TO THE N
OR NE OF OUR FA. SO CARRYING THAT TREND WITH PERSISTENCE INTO THE
FUTURE...DRYING OUT THE WEEKEND OVER WHAT LITTLE CHANCES WE WILL
CARRY OVER THE NEXT FEW DAYS...GIVING THE BEST SMALL CHANCE TO OUR
MOUNTAINS AND AREAS N AND NE.

&&

.AVIATION.../00Z ISSUANCE/
SCATTERED THUNDERSTORMS SHOULD BE AROUND MUCH OF WESTERN AND
CENTRAL WYOMING THROUGH THE EVENING HOURS. SOME STORMS WILL HAVE
SMALL HAIL ALONG WITH ERRATIC WIND GUSTS OF UP TO 30 TO 40 KNOTS.
ISOLATED IFR AND SCATTERED MVFR CONDITIONS ARE EXPECTED FROM THESE
STORMS ALONG WITH SOME MOUNTAIN OBSCURATIONS. SOME LINGERING
SHOWERS ARE EXPECTED AFTER MIDNIGHT TONIGHT. ON TUESDAY...ANY
THUNDERSTORMS THAT FORM LATE IN THE DAY WILL MAINLY CONFINED TO
NATRONA AND JOHNSON COUNTY CLOSER TO A LEE SIDE TROUGH AS WELL AS
OVER FAR WESTERN WYOMING. FIRE ACTIVITY SHOULD REMAIN MODERATE TO LOW
UNDER THESE COOL CLOUDY CONDITIONS WITH SMOKE FROM THE HARDLUCK
FIRE...52 SM SW OF KCOD...CONFINED TO THE VCNTY OF THE FIRE WHERE
TERRAIN MAY BE PARTIALLY OBSCURED AT TIMES.

&&

.FIRE WEATHER...
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MUCH OF WESTERN AND
CENTRAL WYOMING THROUGH THIS EVENING...SOME WITH SMALL HAIL AS
WELL AS LOCAL ERRATIC WIND GUSTS OF 30 TO 40 MPH. ON TUESDAY...ANY
THUNDERSTORMS THAT FORM LATE IN THE DAY WILL BE MAINLY CONFINED TO
NATRONA AND JOHNSON COUNTY CLOSER TO A LEE SIDE TROUGH AS WELL AS
OVER FAR WESTERN WYOMING. TEMPERATURES WILL CONTINUE A
LITTLE BELOW NORMAL SOMEWHAT DUE TO THE CLOUDS AND SHOWERS THROUGH
WEDNESDAY AND THEN CLOSER TO NORMAL BY THURSDAY. THERE WILL BE A
RISK OF LATE DAY THUNDERSTORMS THROUGH THE REST OF THE WEEK.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HATTINGS
SHORT TERM...LIPSON
LONG TERM...BRAUN
AVIATION...LIPSON
FIRE WEATHER...LIPSON
Hazardous weather outlook, Jul 29, 4:00 AM MST, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT MON JUL 29 2013

WYZ001>020-022>030-301200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT MON JUL 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.

WEDNESDAY...ISOLATED THUNDERSTORMS MAINLY ACROSS THE NORTH AND EAST.

THURSDAY...ISOLATED TO SCATTERED THUNDERSTORMS...ESPECIALLY OVER THE
NORTH. SOME STORMS COULD BE STRONG ACROSS THE NORTHWEST AND NORTH.

FRIDAY...EXTREME FIRE WEATHER CONDITIONS POSSIBLE ACROSS THE
SOUTHWEST...AND ISOLATED TO SCATTERED THUNDERSTORMS EAST OF
DIVIDE. SOME THUNDERSTORMS COULD BE STRONG ACROSS THE FAR NORTH AND
EAST.

SATURDAY...EXTREME FIRE WEATHER CONDITIONS POSSIBLE ACROSS THE
SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WINDS OVER 45 MPH...AND HAIL OF
ANY SIZE. THANK YOU!

TEAM RIVERTON

In the hours before

Special weather statement, Jul 29, 4:21 PM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
521 PM MDT MON JUL 29 2013

WYZ012-013-300000-
JACKSON HOLE WY-TETON AND GROS VENTRE MOUNTAINS WY-
521 PM MDT MON JUL 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TETON COUNTY IN NORTHWEST
WYOMING UNTIL 600 PM MDT...

AT 517 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FELT IDAHO OR ABOUT 10 MILES NORTH OF ALTA
WYOMING...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
GRAND TARGHEE SKI AREA AROUND 540 PM MDT.
MOUNT MORAN AND MORAN BAY AROUND 600 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES...IS ALSO LIKELY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4390 11105 4398 11105 4408 11070 4378 11062
      4375 11105 4390 11106
TIME...MOT...LOC 2318Z 259DEG 20KT 4384 11116

AR
Special weather statement, Jul 29, 5:02 PM MST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
602 PM MDT MON JUL 29 2013

WYZ001-012-013-300045-
JACKSON HOLE WY-TETON AND GROS VENTRE MOUNTAINS WY-YELLOWSTONE
NATIONAL PARK WY-
602 PM MDT MON JUL 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON COUNTY IN NORTHWEST
WYOMING UNTIL 645 PM MDT...

AT 556 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MORAN BAY...OR 13 MILES WEST OF MORAN
JUNCTION...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
U.S. HWY 89/287 MILE MARKER 190 AROUND 610 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4404 11105 4426 11054 4385 11023 4359 11103
      4380 11106
TIME...MOT...LOC 0003Z 247DEG 32KT 4392 11067

HATTINGS
Special weather statement, Jul 29, 5:04 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
604 PM MDT MON JUL 29 2013

WYZ020-022-300300-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
604 PM MDT MON JUL 29 2013

THUNDERSTORMS WILL DEVELOP OVER NATRONA COUNTY THIS EVENING.
SOME OF THE STRONGER STORMS WILL PRODUCE WIND GUSTS TO 50
MPH...SMALL HAIL AND BRIEF HEAVY RAIN. FREQUENT CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED FROM SOME STORMS.

IF STORMS APPROACH YOUR LOCATION...SEEK SAFE SHELTER INDOORS.

WYZ017-300130-
WIND RIVER BASIN-
604 PM MDT MON JUL 29 2013

A FEW THUNDERSTORMS WILL MOVE ACROSS FREMONT COUNTY THROUGH
730 PM. A FEW STORMS WILL BE STRONG WITH WIND GUSTS TO 50 MPH...
SMALL HAIL...AND BRIEF HEAVY RAIN. CLOUD TO GROUND LIGHTNING CAN BE
EXPECTED AT TIMES FROM THE STORMS.

IF STORMS APPROACH YOUR LOCATION...SEEK SAFE SHELTER INDOORS.

AR
Special weather statement, Jul 29, 6:02 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
702 PM MDT MON JUL 29 2013

WYZ007-017-300145-
OWL CREEK AND BRIDGER MOUNTAINS WY-WIND RIVER BASIN WY-
702 PM MDT MON JUL 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FREMONT COUNTY UNTIL 745
PM MDT...

AT 658 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR U.S. HWY 20/26 MILE MARKER 90...OR 11 MILES
EAST OF SHOSHONI...MOVING EAST NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
U.S. HWY 20/26 MILE MARKER 80 AROUND 715 PM MDT.
LYSITE AROUND 725 PM MDT.
LOST CABIN AROUND 735 PM MDT.
LOST CABIN GAS PLANT AROUND 740 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4345 10752 4315 10752 4312 10793 4328 10802
TIME...MOT...LOC 0102Z 249DEG 18KT 4323 10786

AR
Special weather statement, Jul 29, 6:32 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
732 PM MDT MON JUL 29 2013

WYZ019-020-022-300215-
CASPER MOUNTAIN WY-GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-NATRONA
COUNTY LOWER ELEVATIONS WY-
732 PM MDT MON JUL 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NATRONA COUNTY UNTIL 815
PM MDT...

AT 723 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF HWY 487 MILE MARKER 70...OR
11 MILES SOUTHWEST OF CASPER...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
HOGADON SKI AREA...RED BUTTES VILLAGE...U.S. HWY 220 MILE MARKER 110
AND BEARTRAP MEADOWS COUNTY PARK AROUND 740 PM MDT.
PARADISE VALLEY AROUND 745 PM MDT.
CASPER...CENTRAL WYOMING FAIRGROUNDS AND MILLS AROUND 750 PM MDT.
CASPER EVENTS CENTER AND JCT I25 AND HWY 20 AROUND 755 PM MDT.
EASTRIDGE MALL AND I25 EXIT 191 AROUND 800 PM MDT.
EVANSVILLE AND I25 EXIT 182 AROUND 805 PM MDT.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 176 AND
198.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4252 10612 4257 10681 4312 10619 4303 10606
      4258 10607
TIME...MOT...LOC 0130Z 222DEG 19KT 4274 10642

HATTINGS
Special weather statement, Jul 29, 7:03 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
803 PM MDT MON JUL 29 2013

WYZ020-022-300245-
CASPER MOUNTAIN WY-NATRONA COUNTY LOWER ELEVATIONS WY-
803 PM MDT MON JUL 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NATRONA COUNTY UNTIL 845
PM MDT...

AT 756 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CASPER...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
I25 EXIT 182 AND EVANSVILLE AROUND 810 PM MDT.
EDNESS K WILKINS STATE PARK AROUND 815 PM MDT.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 176 AND
192.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4260 10609 4273 10655 4313 10608 4306 10606
      4264 10606
TIME...MOT...LOC 0203Z 225DEG 19KT 4283 10625

HATTINGS

The radar

The Riverton/Lander radar (KRIW), 184 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Natrona

When
July 29, 7:20 PM MST to 9:00 PM MST
Where
Natrona County, 0.64 mi WNW of Brookhurst to 0.92 mi WSW of Brookhurst
Cause
Heavy Rain / Burn Area
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
42.855, -106.241

Heavy rain began falling around 1900MST over east Casper and the east end of Casper Mountain. Thunderstorms had approached the area from the southwest and a low-level northeast flow made for a slower progression over east Casper. The result was rainfall of one-half to one-inch in about 25 minutes. Street flooding was observed along East 2nd Street from Wyoming Boulevard toward Hat Six Road. The water was up to two feet deep near the intersection of Blackmore Road and East 2nd Street. Hail around one-half inch in diameter accumulated to a depth of several inches.

The most significant flooding occurred at the Hat Six Ranch at the east end of Casper Mountain. The steep canyons and hillsides above the ranch were torched the previous September by the Sheep Herder Hill Wildfire. Excessive rainfall quickly brought a mix of rock, mud, and debris down one canyon and another draw damaging two homes, at least three vehicles, and two all-terrain vehicles. Water and debris eventually found the Clear Fork Muddy Creek channel and spread out to be anywhere from 50 to 100 yards wide. One additional ranch received damage as the creek swept northeast and eventually topped the Hat Six Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458067.